Dear USET/USET SPF Family,
Earlier this year, the Biden-Harris administration designated Fentanyl combined with Xylazine as an emerging threat to the United States. Xylazine, an illicit tranquillizer, commonly referred to as tranq or tranq dope, is a growing health concern adding to the ongoing opioid crisis. Originally meant for sedating horses, this non-opioid is a powerful sedative that lacks Food and Drug Administration (FDA) approval for use in humans, and poses serious health risks including difficulty breathing, open wounds that may become infected, low blood pressure, slow heart rate, and potential overdose. Xylazine is often mixed with more common drugs like cocaine, heroin, and fentanyl leaving already vulnerable groups like people who use drugs (PWUD) at higher risk of exposure. The Centers for Disease Control and Prevention (CDC) reported the seizure of Xylazine and Fentanyl mixtures in 48 of 50 states. It is important to take note of new and emerging drugs that may impact vulnerable groups within your community. Focusing on harm reduction strategies and providing support to those in need promotes community safety and wellbeing.
USET Tribal Epidemiology Center’s Opioid Overdose Prevention in Indian Country provides programmatic support to member Tribal Nations in efforts to reduce the incidence and prevalence of opioid-related health issues in their communities. Partners have expressed concern for their Tribal communities and surrounding areas about the potential threat of Xylazine. USET is committed to watching incoming data and providing clear and consistent information on this emerging threat.
Give Naloxone (Narcan): The CDC recommends providing Naloxone treatments in response to all overdose events due to the likely involvement of opioids, however; situations where overdose is suspected, it is crucial to remember that Naloxone will not reverse the effects of xylazine. However, because
xylazine is often used with opioids like fentanyl, naloxone should still be
given. While this information is essential to ensure safety, we also emphasize the importance of accessing professional help and support for any potential drug-related emergencies.
Call 911: If someone you know is experiencing a suspected overdose, call 911 and remain with the person until first responders arrive.
Rescue Breaths: Since Xylazine can slow breathing, rescue breaths have been shown to be effective in mediating the symptoms of overdose. For more information on how to deliver rescue breaths and prevent opioid and xylazine overdoses check out the Opioid Overdose Prevention Toolkit created by the Substance Abuse and Mental Health Services Administration.
For additional information or for clinical guidance, please see the sources below. The USET TEC is available to assist with any questions or concerns. Please do not hesitate to contact us at email@example.com. For more information on how to partner with USET’s Opioid Overdose Prevention in Indian Country please contact THPS Public Health Program Manager Bernice Jordan at firstname.lastname@example.org.
CDC: What you should know about Xylazine
White House: Designation of Fentanyl combined with Xylazine as an Emerging Treat
Public Safety Alert from the U.S. Drug Enforcement Administration